| Abstract|| |
We describe a patient who developed renal failure during antituberculous therapy. The condition was characterized by an initial phase of acute tubular necrosis and nephrotic syndrome which ultimately progressed to end-stage renal disease with severe interstitial fibrosis, despite adequate period of drug withdrawal. At that time, tuberculous infection was inactive and there was no evidence of amyloidosis or renal vein thrombosis.
Keywords: Interstitial fibrosis, Antituberculous drugs, Rifampicin, Nephrotic syndrome, End-stage renal disease.
|How to cite this article:|
El-Reshaid K, Madda JP, Sherif MF. Progressive Interstitial Fibrosis and Nephrotic Syndrome Associated with Antituberculous Therapy. Saudi J Kidney Dis Transpl 1995;6:32-4
|How to cite this URL:|
El-Reshaid K, Madda JP, Sherif MF. Progressive Interstitial Fibrosis and Nephrotic Syndrome Associated with Antituberculous Therapy. Saudi J Kidney Dis Transpl [serial online] 1995 [cited 2021 Apr 16];6:32-4. Available from: https://www.sjkdt.org/text.asp?1995/6/1/32/40896
| Introduction|| |
Many therapeutic and diagnostic agents are potentially toxic, and as the number of new drugs and compounds increases, more and more examples of iatrogenic renal diseases are encountered. The nephrotoxic potentials of antituberculous drugs have been recently recognized. Of these, rifampicin is considered as the main culprit. The clinicopathological spectrum of rifampicin induced renal disease included acute hemoglobinuric renal disease  , diffuse intravascular coagulopathy  , renal cortical necrosis  , proliferative glomerulonephritis  , crescentic glomerulonephritis  , nephrotic syndrome  , hypokalemic renal acidosis  and light chain cast nephropathy  . Withdrawal of the drug, resulted in at least partial reversal of these syndromes, and the prognosis was considered benign. We describe a patient in whom endstage renal disease developed with progressive interstitial fibrosis while on antituberculous therapy which included rifampicin.
| Case Description|| |
A 65 year-old Kuwaiti man was admitted to Al-Ameri hospital in May 1993, for evaluation of progressive malaise, anorexia and low grade fever. Past history was unremarkable for previous illness or any drug reaction. Physical examination was normal except for Interstitial Fibrosis and Rifampicin mild hepatomegaly. Complete blood count, liver and renal profiles were within normal range. Serum creatinine phosphokinase was normal. Urinalysis showed no proteinuria. Computerized axial tomographic scan (CAT scan) of abdomen was normal except for two cavitary lesions in the right lobe of the liver. Fine needle aspiration of these lesions showed caseating granulomas. Culture of the aspirate and ZeilNeilson stain confirmed the presence of Mycobacterium tuberculosis. The patient was treated with rifampicin 600 mg per day, isoniazid 300 mg per day, and pyridoxine 100 mg per day. Ethambutol 800 mg per day was used for the first two months.
In August 1993, he was readmitted with anasarca. Physical examination revealed high blood pressure (200/130 mm Hg) and evidence of severe fluid overload. Renal function was impaired and serum creatinine was recorded as 300 umol/1. Urinalysis showed + + + + proteinuria while RBC and WBC were <5 /HPF. Urinary protein excretion was 15g per day. Electrocardiogram (ECG) was normal and echocardiography did not show any abnormality. Blood Investigations showed normocytic normochromic anemia (hemoglobin 65g/l) and normal platelet count (180xl09/l). Erythrocyte sedimentation rate (ESR) was elevated (85 mm in the first hour). Serum creatinine phosphokinase and serum haptoglobulin were normal. Liver function tests were normal except for high serum globulin (62g/l) and low serum albumin (18g/l). Serum protein electrophoresis showed no monoclonal band. Serum complements were normal. Antinuclear cytoplasmic antibody (ANCA), antinuclear antibody (ANA) and anti-double stranded deoxyribose neucleic acid (antidsDNA) were negative. CAT scan of the liver showed total resolution of the previous cavitary lesions. Renal biopsy was done at that time and showed normal glomeruli and interstitium [Figure - 1]. Renal tubules showed hyaline degeneration and necrosis. There was no evidence of tubular casts or granuloma formation. Renal arteriogram was normal and the renal veins were not thrombosed. The follow-up pyelogram, showed normal pelvicalyceal systems and ureters. At that stage, antituberculous therapy was discontinued. However, the renal failure continued to deteriorate and ultimately required hemodialysis four weeks after admission. After six weeks of admission, antituberculous therapy was restarted. In the new drug regimen, rifampicin was replaced by pyrazinamide and the treatment was continued for nine more months. Unfortunately, the patient remained dialysis dependent. In March 1994, a repeat kidney biopsy was done which revealed mild focal and segmental glomerulosclerosis on light microscopy. The interstitium was expanded without inflammatory cell infiltrate or granuloma [Figure - 2]. Trichrome stain showed extensive fibrosis and Congo red stain was negative for amyloid deposition. Examination of the biopsy specimen by electron microscopy revealed normal tubular basement membrane. However, the interstitium was expanded by fibrosis without any deposits [Figure - 3].
| Discussion|| |
The patient described in this report developed progressive renal failure due to progressive interstitial fibrosis associated with nephrotic syndrome. Tuberculous infection of the kidney can lead to chronic interstitial nephritis  , but the presence of nephrotic syndrome and lack of inflammatory cell infiltrate or granuloma formation were a cogent argument against such hypothesis. Furthermore, CAT scan examination showed dramatic resolution of the liver lesions indicating adequate antituberculous therapy. Amyloidosis secondary to inadequately treated tuberculous infection can present with nephrotic syndrome and progressive interstitial fibrosis through glomerular as well as vascular involvement  . However, examination did not show evidence of amyloid deposition in the glomeruli, interstitium or blood vessels. The association of acute tubular necrosis and nephrotic syndrome in the initial phase of renal failure was suggesstive of rifampin-induced renal disease. Previous reports of rifampicin induced renal disease described resolution of renal pathology or partial recovery of the renal function on withdrawal of the drug. However, the condition of the patient did not improve with discontinuation of all the antituberculous drugs and in the absence of renal vein thrombosis. This case may represent an idiosyncratic form of progressive renal fibrosis associated with antituberculous therapy. If so, this has not been reported before and should be considered in the spectrum of antituberculous therapy induced nephropathy.
| References|| |
|1.||Diamond JR, Tahan SR. IgG-mediated intravascular hemolysis and nonoliguric acute renal failure complicating discontinuous rifampicin administration. Nephron 1984;38:62-4. [PUBMED] |
|2.||Denis J, Robert A, Johanet C, Homberg JC, Opolon P, Levy VG. Accident immunoallergic a la rifampicine avec coagulation intravasculaire disseminee. [Immunoallergic complication induced by rifampicin with disseminated intravascular coagulation], Presse Med 1983;12:1479-81. |
|3.||Cochran M, Moorhead PJ, Platts M. Permanent renal damage with rifampicin. Lancet 1975;1:1428. |
|4.||Gabow PA, Lacher JW, Neff TA. Tubulointerstitial and glomerular nephritis associated with rifampin. Report of a case. JAMA 1976;235:2517-8. |
|5.||Hirsch DJ, Bia FJ, Kashgarian M, Bia MJ. Rapidly progressive glomerulonephritis during antituberculous therapy. Am J Nephrol 1983;3:7-10. [PUBMED] |
|6.||Neugarten J, Gallo GR, Baldwin DS. Rifampininduced nephrotic syndrome and acute interstitial nephritis. Am J Nephrol 1983;3:38-42. [PUBMED] |
|7.||Cheng JT, Kahn T. Potassium wasting and other renal tubular defects with rifampin nephrotoxicity. Am J Nephrol 1984;4:379-82. [PUBMED] |
|8.||Soffer O, Nassar VH, Campbell WG Jr, Bourke E. Light chain cast nephropathy and acute renal failure associated with rifampin therapy. Renal disease akin to myeloma kidney. Am J Med 1987;82:1052-6. |
|9.||Rubin RH, Tolkoff-Rubin NE, Cotran R. Urinary tract infection, pyelonephritis and reflux nephropathy. In: Brenner B and Rector FC (eds). The Kidney. Philadelphia, WB Saunders, 1986;1085-142. |
|10.||Grcevska L, Polenakovic M. Primary amyloidosisinvolving principally intrarenal blood vessels. Nephrol Dial Transplant 1993;8:296-300. |
Department of Medicine, Faculty of Medicine Kuwait University, P.O. Box 24923, Safat 13110
[Figure - 1], [Figure - 2], [Figure - 3]